Any ideas on preventing or lessening dizzy turns when dropping the dose?

On almost every drop since 5mg I have suffered dizzy turns about 4 days after dropping and also feel faint when picking things off the floor especially in the morning. This has got worse with the lower doses and was so bad that I had to take to my bed for a couple of days after dropping from 2.5/0 alternate days to 2.5/0/0 on a three day rotation recently. Unfortunately my stomach will not tolerate the 1mg uncoated Pred. I am still feeling faint when picking things off the floor after 2 weeks. My GP says that it takes time to adjust to a new dose and only allows one small drop every 4 weeks.

Has anyone else suffered? Any ideas on dealing with this problem please?

14 Replies

oldestnewest
  • Its a bit of a puzzler as I had pretty much those symptoms when I had low blood pressure!

    Your GP is right, it does take time for your body to adjust to the new low dose. But I feel that at the very low dose you are on right now it is not slow enough. That last drop was rather a step too far I think. Many have found it more successful to take up to 7 or 8 weeks between each drop and because the overall dose is so tiny there shouldn't be any Pred side effects at all. We all make about 7 - 9 mgs of cortisol a day naturally so perhaps your adrenal system is taking rather longer to wake up?

    I see you have a problem with the uncoated Pred tabs which does make reducing difficult and I do sympathise. However, even on the enteric coated 2.5mg tabs there are slower ways of reducing which might be more helpful.

  • Good morning,......uncoated tabs are digested in tum. coated, in the small intestine.Take care.Soo.

  • Thanks for your reply. Perhaps you could spell out how to reduce slowly from 0/0/2.5mg please? I can try longer at each stage but apart from that cannot see how to reduce more slowly without taking 1mg which upset my stomach.

  • Standard warning: I don't know anything. But I've had GCA 4 1/2 years.

    Low blood pressure is one result of adrenal insufficiency (as with Addison's disease)

    I had one instance at drop from 15 to12 mg -- unexpected at that level -- put me in the

    hospital with blood pressure of 70/50. Treatment was intravenous [prednisone].

    My low blood pressure (and accompanying faintness) has happened many times during

    prednisone withdrawal. I'm at 5 1/2 and may never get below 5mg at my age of 92, not

    because of GCA,-- which has subsided -- but because my adrenal's have retired.

    Summary: It comes with the package. Have fun.

  • Good morning,.....It doesn t look as if your adrenals are totally retired, or your good self ! Good luck,ever onward! Soo

  • Do you really live in the Ukraine??????

  • Ukraine?

    I *think* I'm in California, but one never knows when on prednisone.

    (where did you get "Ukraine"?)

  • Good morning from sunny Scotland,.........good reply!! From your Google map.Off to Dundee to see my lovely Rheumy.(Still on the NHS.)Hope you feeling AOK.Hug.Soo.

  • Hello Pat

    I often felt weird with palpitations and light headedness following reductions, but mostly at the higher doses and certainly not at the doses below 5mgs. I would guess that as you're unable to tolerate the 1mg pills, then your reductions with the 2.5 pill, albeit tapering slowly over a few days, is proving too steep a drop for your body.

    From 5mg and below 5mg I only reduced in 0.5mg decrements, tapering on just one day of the first week, two of the second, three of the third etc, so a snail's pace, which didn't produce any steroid withdrawal side effects and probably allowed my adrenal glands to really get up to speed at the same time.

    Have you tried taking 'live' yoghurt and mixing 1mg pills in with your 2.5 to see if that would help?

  • Thanks to everyone for their helpful replies. I think that you are probably all correct to say that my blood pressure is dropping too low. Having checked on the internet it seems that 120/60 when my GP checked it at a much higher dose gives a lower figure which was low then so it probably doesn't take a lot to push my blood pressure low enough to cause problems. I have a blood test and see my GP in 2 weeks so will consult her about taking longer at each dose.

    I have tried live yoghourt which made no difference at all. At the higher dose I tried mixing 1mg and 2.5 but that didn't work either. My stomach just will not tolerate uncoated pred without giving me terrible pain and putting me off my food completely.

    Fortunately I am now feeling a lot better and 3 weeks after the drop the problems have almost gone.

  • Hi Pat, I, also, suffer with dizziness. sometimes extreme. And it does seem to come with changes in medrol, esp., lowering it. Possibly because the adrenals are not back to where they should be and there is not enough cortisol in the system? The bending down, is also a problem. A big one for me, too. That will set the dizziness off, I know. My physicians do not know. Possibly research this? thanks Hope you feel better. all my best, Whittlesey

  • Six months on and I am off the Pred completely so no more drops and the dizzy turns have gone completely. Am also much better and remaining aches are when I do things for a while so probably due to weak muscles. On advice from my GP I am building up my stamina slowly by walking and swimming. The advice is gentle exercise and take it very very slowly. However things are getting better very slowly.

    Hope you are better soon

    Pat

  • Great news Pat - congratulations! Great advice from your GP too for slowly strengthening your muscles - the slower the better as it's so easy to injure those steroid-weakened muscles. Here's to a happy and PMR-free future for you now.

  • Hi PatM, So glad to hear this ! It is very good news and I believe it presents hope for many. As the dosages I am taking are lowered, I, also, am building up my stamina by walking and some mild exercises. Some of the yoga exercises, I find are good. When I feel that exhaustion, fatigue, I stop.

    This is really good news, congratulations and I am very glad.

    wishing you continued health

    all my best, Whittlesey

You may also like...